Tuesday, December 16, 2008

Catch 22.5

I had another of those Doc Daneeka consultations yesterday. Mrs Yossarian is not happy. She’s been unwell for months, and we’re doing nothing to help her. She tells me so most forcefully. And in many senses she’s quite right, but she implies that we’ve not been trying and that is a little unfair, though woe betide me should I venture to point this out.

“I had a tight chest in the spring and I saw you… you gave me an inhaler, but it just made me worse.”

I tentatively risk asking how.

“Well my chest is still tight now, and it’s burning right here,” she holds a clenched fist to her sternum in a salute reminiscent of a Roman centurion—I mentally hear Russell Crowe intoning Strength and Honour! “and those pills Dr Neighbour gave me did nothing!”

The pills were powerful antacid/ulcer healing drugs. He last prescribed them in the Spring, and for just 28 days. So, I ask again, how long did she take them for?

“Oh I’m still taking them, but they’re no help!”

The logic defeats me. I ask how this can be so, given that they should have run out over six months ago.

“Well my Husband has them too so I’ve been taking his.”

“Anyway after that I got admitted to hospital with chest pain, and they treated me like I’d had a heart attack, but the spray they gave me made everything worse, and I’ve still got this burning” – enter Mr Crowe again stage left. “And all the tests they did have come back normal so they’re no help at all either.”

Now I will concede her that telling her it is her heart, and then telling her it isn’t after all wasn’t entirely helpful, if indeed that is what she was told. Still one might have thought knowing now formally that it isn’t is a good thing. And the cardiologists did actually do quite a lot in helping her to arrive at that point, but again the suggestion that quite a lot has in fact been done gets short shrift. So here she sits, fist clenched tight to her chest, and all set to unleash hell.

And then there’s the final insult. “They made me have statins, and now my legs are really weak and I can’t walk at all.”

How long, I foolishly persist in asking, did she have the statins for?

“About a month, but I’ve been off them for over two months and my legs are no better.”

I hear the ballistae being wound as I venture that stopping the statin ought to have relieved her leg problems by now if it were indeed the cause.

We agree to another blood test to finally absolve the statins, and an ENT opinion about the burning, but I foresee little hope of a breakthrough. I fear Mrs Yossarian’s symptoms are all too likely to have their origin elsewhere that her chest or her legs. Anxiety causes a sensation now referred to simply as Globus—we dropped the old term Globus Hystericus a while ago since the term refers to the awful sensation that you’ve just swallowed half a brick, and has no link to uterine pathology at all. Yes the Hystericus came from the old term Hysteria—a now long discredited diagnostic term. But Globus remains a symptom of the unreassurably anxious, and the one treatment that might alleviate it is the one treatment sufferers cannot accept, namely psychology.

Just occasionally the ENT specialists will be able to persuade the sufferer after an outpatient review but I get the feeling Mrs Yossarian will not take to this advice at all.

Somewhere in the back of my head I hear the sound of pounding hooves.

5 comments:

Swiss Missus said...

I fear Mrs Yossarian’s symptoms are all too likely to have their origin elsewhere that her chest or her legs.

I was Miss Yossarian once during an incredibly stressful period of my life (although I'd like to think I was a more tractable and less belligerent version). I was also the Queen of Psychosomatic Symptoms. The reassurance provided by a gastroscopy - although not the most pleasant of procedures - and subsequent six-week course of liquid Prozac (a baby dose) saw the symptoms off.

But, as you say, how to explain to Mrs Yossarian?

Doctor Jest said...

Swiss Mrs-- Sadly I believe Mrs Y has already beed scoped to no avail. Fascinated by the use of lo dose prozac though. I wonder if we might sell that to her if ENT cannot work the magic....

Anonymous said...

How you haven't yet blurted out "Look,woman there's nowt wrong with you" - mind you I act as though patience were an over-rated virtue. Mind you the last time a GP friend uttered those words in frustration, the patient was a goner by Monday!

As for selling the prozac - if you can find a side-effect of untightening chests?
j

Nutty said...

Happy Christmas.

Doctor Jest said...

Anon-- "Look,woman there's nowt wrong with you" though tempting, would in the long run help neither of us-- and yes, in my time I have been there and done that. Now as for offering Prozac on the basis of its lesser known "chest loosening" side effect, that might just have some milage...

Round these parts there's the probably apocryphal tale of a patient who attended a private cardiologist to be reassured "your hert is in better shape than mine old chap!" only to then arrest in the car park before heading for home...

Nutty-- Why thank you, and compliments of the season to you. Off to carols in the cathedral tonight, so by then I might start feelling a bit festive!